Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 43, NWS Birmingham, AL

June 5, 2014Blount County, Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2014, 5:31 PM CDT for Blount County, Etowah County, St. Clair County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2014, 5:31 PM CDT (22:31 UTC)
Expired
Jun 5, 2014, 6:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 3:20 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU JUN 5 2014

.DISCUSSION...

AFTER A SEVERAL WEEK PERIOD OF LARGELY DRY WEATHER...IT APPEARS WE
HAVE NOW ENTERED A MUCH MORE ACTIVE PATTERN. WITH UPPER LEVEL FLOW
BECOMING WEST-NORTHWEST...WE WILL PERIODICALLY HAVE TO DEAL WITH
STRONG TO SEVERE UPSTREAM MCSES THAT MOVE INTO OUR AREA. OBVIOUSLY
THE MOST PRESSING CONCERN IS THE CONVECTIVE DEVELOPMENT TO OUR
NORTHWEST THAT PROMPTED THE SEVERE THUNDERSTORM WATCH. THE MCS
FROM KS/OK/AR THIS MORNING GOT ALMOST TO THE MS RIVER BEFORE
LOSING SOME PUNCH...AS NEW CELLS DEVELOPED NEAR THE SYNOPTIC SCALE
FRONT IN WESTERN TN. EXPECTATION IS THAT THE NEW DEVELOPMENT WILL
BECOME THE PRIMARY CONCERN...AS COLD POOLS CONSOLIDATE AND THE
CELLS TAKE ON A MORE LINEAR OR BOW-SHAPED CONFIGURATION. DAMAGING
WINDS ARE THE PRIMARY THREAT. THIS SYSTEM ALSO HAS HAD A HISTORY
OF WAKE LOW STRONG WINDS ON THE BACK SIDE OF THE PRECIPITATION
AREA...AND JUST NOTED A 45 KNOT WIND GUST AT MEM WELL AFTER THE
THUNDER ENDED. WILL GO WITH HIGH POPS UP NORTH TONIGHT...PRIMARILY
FOR THIS EVENING...WITH DAMAGING WIND WORDING IN THE WATCH AREA.

WHILE WE CAN'T TAKE THE MODELS VERBATIM ON TIMING AND PLACEMENT OF
ADDITIONAL MESOSCALE SYSTEMS OVER THE COMING DAYS...THE MODELS DO
LEND SUPPORT TO THE GENERAL IDEA THAT WE COULD GET ADDITIONAL
ROUNDS OF STRONG/SEVERE STORMS BETWEEN NOW AND (AT LEAST) MONDAY.
BEYOND THAT...THERE REALLY ISN'T ANYTHING SYNOPTICALLY OBVIOUS IN
THE MODELS THAT SUGGEST WE CAN STRAY TOO FAR FROM CLIMO.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

STARTING TO GET A FEW ISOLATED TINY SHOWERS POPPING UP ACROSS THE
NORTHERN HALF OF ALABAMA EARLY THIS AFTERNOON. EXPECT THIS
ACTIVITY TO BECOME MORE SCATTERED AS WE MOVE THROUGH THE
AFTERNOON. BETTER CHANCES FOR TSRA IN THE LATE AFTERNOON WITH
PRIME HEATING AS DISTURBANCE ACTIVITY MOVES SOUTHEAST. AT THIS
TIME BEST CHANCE THIS AFTERNOON/EVEN OF TSRA MAINLY AROUND
NORTHERN TAFS. IE...TCL/BHM/ANB. CHANCES LOWER AND NOT HIGH ENOUGH
TO MENTION FURTHER SOUTH AT THIS TIME AT TERMINALS...BUT NOT ZERO.
ALSO...WHERE STORMS DO OCCUR...A STRONG STORM IS NOT OUT OF THE
QUESTION WITH GUSTY WINDS POSSIBLE.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  84  68  86  70 /  90  60  30  30  20
ANNISTON    71  84  69  86  72 /  80  60  30  30  20
BIRMINGHAM  73  85  72  87  73 /  60  60  30  30  20
TUSCALOOSA  73  88  72  89  73 /  40  40  30  30  20
CALERA      72  85  71  87  72 /  40  50  30  30  20
AUBURN      71  86  70  85  71 /  30  50  30  30  20
MONTGOMERY  73  89  72  89  73 /  20  40  30  30  20
TROY        71  89  71  88  72 /  20  30  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 3:17 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU JUN 5 2014

ALZ011>015-017>050-062030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
317 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR COUNTIES ALONG AND NORTH
OF A LINE FROM LIVINGSTON TO AUBURN THIS AFTERNOON AND EVENING AS
A COLD FRONT APPROACHES THE AREA FROM THE NORTH. THE BEST CHANCE
FOR SEVERE WILL BE THROUGH AROUND 10 PM AS STORMS SHOULD BEGIN TO
WEAKEN AFTER THAT TIME. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT. LOCALIZED FLOODING WILL ALSO BE A CONCERN WITH ANY
TRAINING OF STORMS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AREA WIDE FRIDAY AS A
STATIONARY FRONTAL BOUNDARY MEANDERS ACROSS THE AREA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. LOCALIZED FLOODING
MAY ALSO BE POSSIBLE WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATE THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY.

08/MK

In the hours before

Special weather statement, Jun 5, 4:10 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT THU JUN 5 2014

ALZ011-052200-
MARION AL-
410 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 500 PM CDT...

AT 405 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF RED
BAY TO MANTACHIE...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  HACKLEBURG...
  WESTON...
  BRINN...
  LAKE BUTTAHATCHEE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8764 3400 8764 3400 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3430 8819
      3433 8817
TIME...MOT...LOC 2110Z 322DEG 27KT 3452 8794 3428 8844

56
Special weather statement, Jun 5, 4:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT THU JUN 5 2014

ALZ014-052230-
WINSTON AL-
446 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 530 PM
CDT...

AT 444 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF MOULTON TO
HALEYVILLE...AND MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LYNN...
  ARLEY...
  ASHRIDGE...
  BRUSHY LAKE...
  MORELAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8711 3430 8710 3399 8710 3399 8714
      3401 8717 3399 8720 3400 8722 3399 8751
      3400 8763 3401 8764 3431 8764
TIME...MOT...LOC 2146Z 312DEG 34KT 3444 8713 3425 8762

56
Special weather statement, Jun 5, 4:56 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT THU JUN 5 2014

ALZ020-052245-
CHEROKEE AL-
456 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
545 PM CDT...

AT 454 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF LITTLE RIVER CANYON NATIONAL
PRESERVE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE RIVER CANYON NATIONAL PRESERVE...
  CEDAR BLUFF...
  WEISS LAKE...
  BLANCHE...
  CORNWALL FURNACE PARK...

&&

LAT...LON 3438 8547 3416 8543 3421 8585 3425 8584
      3424 8582 3426 8580 3426 8578 3437 8566
      3437 8564 3439 8562
TIME...MOT...LOC 2155Z 276DEG 26KT 3430 8566

56
Special weather statement, Jun 5, 5:13 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU JUN 5 2014

ALZ018-052300-
ETOWAH AL-
513 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 600 PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WALNUT GROVE...OR 12 MILES SOUTHWEST OF BOAZ...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RAINBOW CITY...
  GADSDEN...
  HOKES BLUFF...
  ATTALLA...
  REECE CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3411 8579 3404 8576 3395 8580 3395 8588
      3391 8590 3392 8597 3387 8599 3384 8605
      3387 8610 3391 8611 3390 8614 3399 8619
      3397 8625 3399 8628 3395 8632 3397 8635
      3407 8633 3416 8623
TIME...MOT...LOC 2213Z 281DEG 26KT 3407 8629

56
Special weather statement, Jun 5, 5:19 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU JUN 5 2014

ALZ017-052300-
BLOUNT AL-
519 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 600 PM CDT...

AT 516 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STRAWBERRY TO 8 MILES EAST
OF CULLMAN TO 9 MILES SOUTHWEST OF CULLMAN...AND MOVING SOUTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BLOUNTSVILLE...
  CLEVELAND...
  ONEONTA...
  BROOKSVILLE...
  MCLARTY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3425 8644 3410 8630 3405 8633 3398 8633
      3394 8637 3394 8633 3391 8635 3389 8634
      3382 8643 3380 8658 3395 8684 3398 8677
      3404 8671 3408 8671 3413 8661 3425 8653
      3427 8649
TIME...MOT...LOC 2219Z 303DEG 41KT 3426 8649 3415 8667
          3407 8691

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:10 PM CDTSpecial Weather StatementBMXMarion50 min
Jun 5, 4:46 PM CDTSpecial Weather StatementBMXWinston44 min
Jun 5, 4:56 PM CDTSpecial Weather StatementBMXCherokee49 min
Jun 5, 5:13 PM CDTSpecial Weather StatementBMXEtowah47 min
Jun 5, 5:19 PM CDTSpecial Weather StatementBMXBlount41 min
Jun 5, 5:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah60 min
Jun 5, 6:44 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.